BACKGROUND: Vitamin K antagonist (VKA) anticoagulant use is suspected to increase the risk of bone fracture through inhibition of vitamin K-dependent cofactors of bone formation, an effect not seen with non-vitamin K antagonist oral anticoagulants (NOACs). The purpose of our systematic review and meta-analysis is to investigate the association between VKA use and fracture.
METHODS: We searched PubMed, EMBASE, and Cochrane Library for studies analyzing fracture in adults using VKAs versus controls. Two authors independently reviewed articles. We assessed for risk of bias using the Newcastle-Ottawa Quality Assessment Scale and the Cochrane Risk of Bias Tool and calculated pooled effects using random effects models.
RESULTS: We included 23 articles (22 observational studies and 1 randomized controlled trial), studying 1,121,582 subjects. There was no increased odds of fracture in VKA users versus controls (pooled OR 1.01, 95% CI 0.89, 1.14) or in VKA users versus NOAC users (pooled OR 0.95, 95% CI 0.78, 1.15). Subjects using a VKA for 1 year or longer did not have increased odds of fracture (pooled OR 1.07, 95% CI 0.90, 1.27). Compared to controls, there was increased odds of fracture in women (pooled OR 1.11, 95% CI 1.02, 1.21) and older VKA users (= 65) (pooled OR 1.07, 95% CI 1.01, 1.14).
DISCUSSION: We found no increase in odds of fracture in VKA users versus controls or NOAC users. There was a small increase in odds of fracture among female and elderly VKA users, which may not be clinically important when accounting for other considerations in choosing an anticoagulant. Our findings suggest that, when anticoagulation is necessary, fracture risk should not be a major consideration in choice of an agent. Future studies directly comparing VKA to NOAC users and studies with longer duration of VKA use may be needed.
A systematic review and metaanalysis found no increase in the risk for fractures in VKA users versus controls or DOAC users. A small increase in fracture rate may exist in subgroups at higher risk for osteoporosis.